Alert archive / Maine / Gale Warnings in 2016
Gale Warning 29, NWS Caribou, ME
NWS Caribou, ME issued this gale warning at Nov 21, 2016, 5:44 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 21, 2016, 5:44 AM EST (10:44 UTC)
- Expired
- Nov 21, 2016, 2:43 PM EST
- In force
- 9 hr
- Issued by
- NWS Caribou, ME
The text
As transmitted.
351 WHUS71 KCAR 211044 MWWCAR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 544 AM EST MON NOV 21 2016 ANZ050-051-211845- /O.UPG.KCAR.SC.Y.0086.000000T0000Z-161122T1200Z/ /O.NEW.KCAR.GL.W.0029.161121T1044Z-161122T0000Z/ COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- 544 AM EST MON NOV 21 2016 ...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WINDS AND SEAS...SOUTHWEST WINDS 20 TO 30 KT WITH GUSTS UP TO 40 KT. SEAS 9 TO 14 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ ANZ052-211845- /O.CON.KCAR.SC.Y.0086.000000T0000Z-161122T0000Z/ INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 544 AM EST MON NOV 21 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WINDS AND SEAS...SOUTHWEST WINDS 15 TO 25 KT WITH GUSTS UP TO 30 KT. SEAS 4 TO 7 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
1 follow-up statement
894 WHUS71 KCAR 211943 MWWCAR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 243 PM EST MON NOV 21 2016 ANZ050-051-220345- /O.CAN.KCAR.GL.W.0029.000000T0000Z-161122T0000Z/ /O.EXB.KCAR.SC.Y.0086.000000T0000Z-161123T0000Z/ COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- 243 PM EST MON NOV 21 2016 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST TUESDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST TUESDAY. THE GALE WARNING HAS BEEN CANCELLED. * WINDS AND SEAS...WEST WINDS 15 TO 25 KT WITH GUSTS UP TO 30 KT. SEAS 7 TO 12 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ052-220345- /O.EXT.KCAR.SC.Y.0086.000000T0000Z-161123T0000Z/ INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 243 PM EST MON NOV 21 2016 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST TUESDAY... * WINDS AND SEAS...WEST WINDS 10 TO 20 KT WITH GUSTS UP TO 30 KT. SEAS 4 TO 7 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Nov 21, 5:43 AM EST, 1 minute earlier.
Area forecast discussion, Nov 21, 5:43 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Caribou ME
543 AM EST Mon Nov 21 2016
.SYNOPSIS...
A large area of low pressure will cross the area today then
continue east through the Maritimes Tuesday into Wednesday. High
pressure will build across the region Wednesday night.
&&
.NEAR TERM /THROUGH TONIGHT/...
The large area of low pressure which has been affecting the
Northeast will track from the St. Lawrence valley into western
Maine today. Colder air, both surface and aloft, will be
circulating around the low and into our area from the west and
southwest today. Steep low and mid level lapse rates and lingering
moisture in the system will result in scattered rain and snow
showers today which will become all snow showers over western
areas by midday and across the remainder of the central and
northern areas tonight. Snow showers will continue across the
north, mostly over western areas of the north, tonight as the low
slides to our northeast. Downsloping should bring drier conditions
Downeast overnight. Snow accumulations through tonight are most
likely over the higher elevations to the west where 2 to 3 inches
may fall in some areas. A coating to an inch is possible over
northeastern areas with little or no snow accumulation further
south.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Unsettled weather will continue into Tuesday night w/mainly snow
and possible accumulations.
The NAM12 initialized the best w/its llvl temp structure and is
verifying at 06z. The upper low seen on the latest satl wv
imagery was centered over southern Maine and slowly moving nnw
w/the attendant sfc low lifting nne. Upper and sfc low are
forecast to be vertically stacked and slowly move across northern
Maine on Tuesday. Mdl soundings indicate good instability
available w/CAPE around 50 joules and totals of 53+. 850-500 MB
lapse rates continue to run around 7.0 c/km which are very steep.
Therefore w/moisture available through 500 mbs and associated
lift, bands of moderate to heavy precip possible as the flow comes
off the open St. Lawrence. Model guidance continues to show column
to cool down below 0C to <1000 ft. Therefore, snow is a good bet
in the morning w/some accumulation expected especially across the
higher terrain and upslope favored areas. This would include
Baxter State Park, 161/route 11 corridor and the St. John
Valley/Allagash region. The Snow Squall parameter(NAM12) does show
some potential for squalls during the day across the n. Blyr temps
will warm some during the day and as precip lets up, a rain/snow
mix is possible, but precip should go back to snow Tuesday evening
before ending late as the low lifts through New Brunswick and
temps fall back below 32F. Slight adjustments were made to the
snowfall amounts showing 2-3 inches over the aforementioned areas.
Around an inch further e toward Caribou and Presque Isle. This
forecast matches up well w/WPC and GYX.
Wednesday will be a breezy day w/plenty of clouds around as the
low moves across the Gulf of St. Lawrence. The cold nw flow
coming off the open St. Lawrence could set off some light
streamers of snow. Nothing in the way of any accumulation
expected but chilly w/daytime temps in the mid to upper 30s. The
daycrew will need to address this as readings could be lower if
clouds in fact do hang on. The gradient will weaken Wednesday
night as high pres builds in from Canada. It will be colder w/lows
in the 20s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Thanksgiving Day looks to be a dry and seasonal day w/daytime
temps generally in the 30s across the north and west while central
and downeast see upper 30s to lower 40s.
Things could change however come Friday on into the Thanksgiving
weekend as low pres moving across the Great Lakes tries to
re-organize near southern New England and lift ne. The long range
guidance including the GFS/ECMWF and Canadian Global show the low
well s of the region but a sfc trof hangs back across the region.
The guidance diverges on the placement of QPF/SNOW and strength.
This looks to have signs of a Norlun type setup which would favor
the downeast and southern Maine areas. The various ensembles do
not offer much more support as only about a third of the various
solutions are similar the long range guidance. Despite this
however, given the potential setup, confidence was high enough to
support bringing pops up to 60% across the Downeast and southern
Piscataquis County and 40% elsewhere. Confidence is low however
on temps as there could be a nose of warm air creeping into the
region to allow for snow to change to rain across the downeast and
coast while areas further w would be cold enough for snow. Still
plenty of time to assess this potential event.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
NEAR TERM: MVFR conditions are expected across the north today
and tonight with MVFR to occasionally VFR conditions expected
Downeast today. Mainly VFR conditions are expected Downeast
tonight. Steep lapse rates and rain and snow showers may result
in some turbulance today and tonight.
SHORT TERM: IFR across the northern terminals w/VFR for KBGR and
KBHB on Tuesday. Some bands of heavier snow are possible n of KHUL
on Tuesday. VFR looks to continue for KBGR and KBHB Tuesday night
right into Thanksgiving Day. Northern terminals however will flirt
w/MVFR Tuesday night into Wednesday and gusty nw winds. VFR looks
like it will come to the northern terminals Wednesday night into
Thursday w/winds dropping off.
&&
.MARINE...
NEAR TERM: Cold air over relatively warmer waters is resulting in
deep mixing and strong gusty winds over the offshore waters. A
gale warning will be up today for winds gusting up to 40 kt over
the offshore waters. A small craft advisory will be up for the
intracoastal waters.
SHORT TERM: SCA right through Tuesday for seas and winds. Seas
will drop back below 6 ft Tuesday night w/the nw flow. Winds will
stay up however right into Wednesday sustained of 10-20 kt and
gust to 25 or 30 kt. Conditions are expected to improve come
Thanksgiving Day as winds and seas drop back below SCA levels.
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for ANZ052.
Gale Warning until 7 PM EST this evening for ANZ050-051.
&&
Near Term...Bloomer
Short Term...Hewitt
Long Term...Hewitt
Aviation...Bloomer/Hewitt
Marine...Bloomer/HewittHazardous weather outlook, Nov 21, 4:58 AM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CARIBOU ME 458 AM EST MON NOV 21 2016 MEZ001>006-010-011-015>017-029>032-221000- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 458 AM EST MON NOV 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PERIODS OF SNOW ARE EXPECTED TUESDAY INTO TUESDAY EVENING. THERE IS POTENTIAL FOR SNOW ACCUMULATIONS OF 1 TO 3 INCHES MAINLY ACROSS THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-221000- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 458 AM EST MON NOV 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HEWITT
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.